Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Flagstaff, AZ

September 29, 2004Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 29, 2004, 1:57 PM MST for Apache County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2004, 1:57 PM MST (20:57 UTC)
Expired
Sep 29, 2004, 3:00 PM MST
In force
63 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 176 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 292058
SVRFGZ
AZC001-292200-
/X.NEW.KFGZ.SV.W.0016.040929T2057Z-040929T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
157 PM MST WED SEP 29 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA

* UNTIL 300 PM MST

* AT 155 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTHWEST OF CHAMBERS...OR ABOUT 43
  MILES WEST OF ZUNI PUEBLO...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMBERS BY 215 PM MST
  SANDERS BY 230 PM MST
  7 MILES SOUTH OF HOUCK BY 255 PM MST

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3515 10970 3498 10963 3511 10894 3537 10903

$$

CK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 10:25 AM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 29, 10:25 AM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1025 AM MST WED SEP 29 2004

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE
REGION THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL MAINLY BE
ACROSS NORTHERN SECTIONS OF THE STATE ALONG THE UTAH BORDER AND IN
EASTERN SECTIONS ALONG THE NEW MEXICO BORDER THROUGH THURSDAY. HIGH
PRESSURE WILL BUILD OVER THE AREA BY SUNDAY...SO EXPECT MOSTLY CLEAR
SKIES AND A SLOW WARMING TREND.

&&

.DISCUSSION...AWIPS SERVER PROBLEMS THIS EVENING DELAYED ISSUANCE OF
THE ZONES AND AFD.  STORM SYSTEM OVER SOUTHWEST UTAH THIS
EVENING...WILL SLOWLY PROGRESS TO THE EAST OF THE STATE LATE ON
THURSDAY. COOL TEMPERATURES ALOFT WILL AID AFTERNOON THUNDERSTORM
DEVELOPMENT ESPECIALLY ALONG THE UTAH BORDER. SLIGHTLY DEEPER
MOISTURE ALONG THE NEW MEXICO BORDER AND STRONG LAPSE RATES...WILL
ALSO AID THUNDERSTORM DEVELOPMENT IN THIS REGION. THERE IS THE
POSSIBILITY OF LINGERING ISOLATED AFTERNOON SHOWERS OR THUNDERSTORMS
ALONG THE UTAH BORDER FRIDAY AND SATURDAY...DUE TO A WEAK TROUGH
EXTENDING THROUGH SOUTHERN CALIFORNIA INTO COLORADO. MOISTURE POOLS
ALONG THIS WEAK TROUGH AND COOL 500 MB TEMPERATURES AROUND -16 C
WILL PROVIDE LIS FROM -1 TO -3 DURING THE AFTERNOON...WE CAN NOT
RULE OUT THE POSSIBILITY OF A FEW AFTERNOON SHOWERS AND
THUNDERSTORMS.

500 MB HIGH BUILDS OVER THE SOUTHWEST U.S. ON SUNDAY...BRINGING
DRIER AND MORE STABLE CONDITIONS. AS A RESULT...THE ISOLATED SHOWER
AND THUNDERSTORM ACTIVITY ALONG THE UTAH BORDER WILL COME TO AN END.
ANOTHER WEATHER SYSTEM MOVES ACROSS THE STATE LATE ON MONDAY INTO
TUESDAY TO BRING ANOTHER CHC OF PRECIPITATION ALONG WITH COOLER
TEMPERATURES. HIGH PRESSURE BUILDS INTO THE AREA BY MIDWEEK FOR DRY
AND WARMER CONDITIONS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
TC
Hazardous weather outlook, Sep 29, 7:15 AM MST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
715 AM MST WED SEP 29 2004

AZZ004>018-037>040-301400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
715 AM MST WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A PACIFIC STORM SYSTEM WILL MOVE THROUGH NORTHERN ARIZONA LATER
TODAY AND THIS EVENING. MOISTURE AHEAD OF THIS STORM WILL CONTINUE
TO PRODUCE SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY EAST OF
FLAGSTAFF. MOST STORMS WILL CONTAIN LIGHT TO MODERATE RAIN AND NO
HAIL. ISOLATED STRONGER STORMS WILL CONTAIN HEAVY RAIN AND HAIL UP A
HALF INCH IN DIAMETER. THE BEST CHANCE FOR STRONG STORMS TODAY WILL
BE FROM HEBER EAST AND NORTHEAST.

STORM MOTION IS FROM THE SOUTHWEST AT 30 MPH...SO MOST LOCATIONS
WILL NOT HAVE PROBLEMS WITH FLOODING AS THE HEAVY RAIN WILL MOVE
AWAY QUICKLY. ISOLATED AREAS EAST OF FLAGSTAFF THAT WILL SEE MORE
FREQUENT STORMS MAY EXPERIENCE SOME MINOR PONDING OF WATER OR STREET
FLOODING TODAY.

SHOWERS AND THUNDERSTORMS WILL DECREASE RAPIDLY FROM THE WEST
TONIGHT...WITH ONLY ISOLATED COVERAGE EAST OF FLAGSTAFF BY EARLY
THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 11:56 AM MSTSevere Thunderstorm WarningFGZCoconino34 min
Sep 29, 12:41 PM MSTTornado WarningFGZNavajo34 min
Sep 29, 12:54 PM MSTSevere Thunderstorm WarningFGZApache, Navajo66 min
Sep 29, 1:01 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Sep 29, 1:52 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Sep 29, 4:48 PM MSTSevere Thunderstorm WarningFGZApache42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.